Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 372, NWS Albuquerque, NM

August 10, 2017Guadalupe County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 10, 2017, 2:23 PM MDT for Guadalupe County, Lincoln County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 2:23 PM MDT (20:23 UTC)
Expired
Aug 10, 2017, 2:51 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Guadalupe County, NM, Lincoln County, NM

The radar

The Cannon AFB radar (KFDX), 136 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS55 KABQ 102023
SVRABQ
NMC019-027-102115-
/O.NEW.KABQ.SV.W.0372.170810T2023Z-170810T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
223 PM MDT THU AUG 10 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northern Lincoln County in central New Mexico...
  Southwestern Guadalupe County in east central New Mexico...

* Until 315 PM MDT.

* At 223 PM MDT, a severe thunderstorm was located 16 miles south of
  Vaughn, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northern Lincoln and southwestern Guadalupe Counties.

This includes Highway 285 between Mile Markers 183 and 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well built structure. Stay away from
windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3429 10520 3439 10525 3463 10505 3442 10489
      3435 10489
TIME...MOT...LOC 2023Z 239DEG 12KT 3436 10518 

HAIL...1.25IN
WIND...60MPH
 
$$

33
1 follow-up statement
168 
WWUS55 KABQ 102051
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
251 PM MDT THU AUG 10 2017

NMC019-027-102101-
/O.CAN.KABQ.SV.W.0372.000000T0000Z-170810T2115Z/
Lincoln-Guadalupe-
251 PM MDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN AND
SOUTHWESTERN GUADALUPE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3429 10520 3439 10525 3463 10505 3442 10489
      3435 10489
TIME...MOT...LOC 2048Z 239DEG 12KT 3441 10508 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:57 AM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 10, 11:57 AM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1157 AM MDT Thu Aug 10 2017

.AVIATION...
18Z TAF CYCLE
The mid-level high pressure system will begin to shift SE of NM today
allowing better moisture and a more traditional monsoon flow to
develop. SCT to ISOLD storms will generally move toward the northeast
around 10-20 mph, except for NMRS cells over the southwest mountains,
and also across the NE corner (where cells should move more toward
the E or SE). Storms across the NE will be capable of large hail and
damaging winds with an ISOLD tornado threat. Cells will probably
cluster this aftn and evening, and an organized line will be possible
across the NE. A back door cold front will push southwestward
through the E plains tonight into Friday morning, allowing low clouds
with IFR and MVFR conditions into the NE quarter of the state.
Greatest confidence in TAF site flight category restriction is at
LVS Friday morning, with less confidence at TCC. Storms will increase
in coverage on Friday with locally heavy rain and wet microbursts
likely.

44

&&

.PREV DISCUSSION...1102 AM MDT Thu Aug 10 2017...
.UPDATE...
Upped/Adjusted pops for late this morning/through this evening for
current radar as well as forecast model trends. Steering flow would
take any cells which develop over the higher terrain to the west into
the RGV, so the middle and lower RGV zones now have at least isold
pops. NAM12 pretty darned unstable across the se half of the
forecast area late this afternoon, especially ne NM. Updated ZFP has
been transmitted.

&&

.PREV DISCUSSION...233 AM MDT Thu Aug 10 2017...
.SYNOPSIS...
Another round of active weather over the NE plains tonight, with
increased storm coverage expected over the southwest. A few storms
over the NE could become severe with frequent lightning and large
hail. Increased storm coverage Friday over much of NM, with another
backdoor front cooling off the NE plains. Afternoon storms will
continue over much of NM through the weekend with localized flash
flooding concerns likely. A drying trend at least for western NM
starting next week.

&&

.DISCUSSION...
An area of showers has persisted into the early morning hours over
the NE plains. Some low clouds and areas of patchy fog are also
possible over portions of Colfax and Union counties this morning.
Temperatures trend up back to normal across the eastern plains as
winds turn back out of the south. The upper high will continue to
reposition itself over western TX today, with an uptick in monsoon
moisture into SW New Mexico. Abundant moisture, decent bulk shear
40-50kts, and CAPE 2000-3500 J/kg will again allow for the potential
of severe storms in eastern CO, stretching down into far NE New
Mexico this evening.

Monsoon moisture will wrap around the western edge of the upper high
fully Friday and through the weekend all the way through western NM.
Another backdoor front will cool highs off for the NE plains Friday,
as well as prompting another round of active weather there. Both the
GFS and NAM12 look to consolidate storm activity along the NW
periphery of the high, accompanied by what appears to be a weak
short-wave over NE New Mexico. Persistent storm activity across the
Sangre's, middle RGV, down through the SW mtns, could produce
localized flash flooding Friday afternoon/evening.

Good monsoon flow continues Saturday and Sunday with healthy crops
of afternoon storms over NM. Models continue to show an upper trough
entering the NE Pacific, but this feature for the 2nd night in a row
does not reach south far enough to help enhance monsoon flow over us
to its fullest potential. Instead now, the GFS tries to develop a
closed low over CA/NV by Tuesday, with the Canadian and ECM keeping
the trough more open. Each model has this feature bringing in drier
westerly flow, shutting down convective activity over western NM
early next week. The GFS is the most depressing this far out, with
all of the west drying out, while the Canadian and ECM at least keep
the SW in the action.

&&

.FIRE WEATHER...
While western New Mexico has undergone some drying the past couple
of days, increased moisture should return today and into the next
few days with shower and thunderstorm coverage also trending up.

Moisture can already be seen increasing in south central to
southwestern zones early this morning via satellite and radar with
showers and storms already developing. These will expand and spread
north northeast through the day, being the primary storm focus
through mid afternoon. The moisture will not quite spread into the
San Juan basin of northwest NM today, and lower dewpoints there will
keep RH in the teens this afternoon. Elsewhere minimum humidity
values will generally be within a 25 to 40 percent range. Highest
Haines values will stretch over the west central zones and to some
extent the northern mountains where values of 5 will be found amidst
the drier, but still unstable air. A back door front will then enter
northeastern NM late this afternoon into the overnight,
reinvigorating storm activity with hefty downpours and possibly
severe hail/winds.

With high pressure over central TX on Friday, better moisture will
continue to be steered into NM while the aforementioned back door
cold front washes out over our forecast area. This will increase the
coverage of storms area wide with more widespread wetting rainfall
into Friday evening. On Saturday and Sunday, high pressure will move
closer to the Big Bend area and weaken, but plenty of moisture will
be available to recycle and keep a healthy coverage of storms going
in NM. The GFS model introduces another back door cold front to
northeastern NM on Monday, but the European model is less enthused.
Both models draw the upper level high farther east into TX through
the middle of next week while an upper level trough pushes into the
Great Basin of the western states. Near to just slightly below
normal temperatures are projected Friday through the middle of next
week with effective overnight humidity recoveries. Humidity readings
even remain elevated in the afternoons through the weekend, but some
gradual daytime drying is introduced toward the middle of next week
as a dry slot aloft precedes the Great Basin trough. This will raise
Haines indices in northwestern to north central NM, but no large
scale or long duration wind concerns are expected through the
forecast period, but rather just localized thunderstorm outflows.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 10, 2:52 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
252 AM MDT Thu Aug 10 2017

NMZ501>540-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
252 AM MDT Thu Aug 10 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Union county. Storms will be capable of producing
large hail, strong downburst winds, frequent lightning, and locally
heavy rainfall. There is a slight risk for flash flooding over north-
eastern New Mexico where locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight risk for flash flooding over portions of north-
central and western NM Friday, including the Sangre de Cristo's,
middle Rio Grande Valley, and the SW mountains. Long duration of
locally heavy rainfall in these areas will be able to produce
localized flash flooding.

A significant moisture surge will produce a large coverage of storms
over NM Friday and through the weekend. This pattern will enhance the
possibility for locally heavy rainfall and the risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 10, 12:07 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1207 PM MDT THU AUG 10 2017

NMZ523-533-101830-
Guadalupe County-Central Highlands-
1207 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND EAST
CENTRAL TORRANCE COUNTIES UNTIL 1230 PM MDT...

At 1206 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Vaughn. This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Vaughn and Duran.

This includes Highway 285 between Mile Markers 194 and 204.

&&

LAT...LON 3435 10518 3435 10521 3443 10541 3466 10536
      3457 10499
TIME...MOT...LOC 1806Z 197DEG 2KT 3448 10529

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:07 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union39 min
Aug 9, 6:10 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel50 min
Aug 9, 6:26 PM MDTSpecial Weather StatementABQ34 min
Aug 9, 7:00 PM MDTSevere Thunderstorm WarningABQSan Miguel45 min
Aug 9, 7:41 PM MDTSevere Thunderstorm WarningABQSan Miguel49 min
Aug 9, 7:48 PM MDTSevere Thunderstorm WarningABQMora, San Miguel42 min
Aug 9, 8:22 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel3 hr
Aug 9, 8:29 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Aug 9, 9:08 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel52 min
Aug 9, 9:39 PM MDTSevere Thunderstorm WarningABQSan Miguel51 min
Aug 10, 12:17 AM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 10, 12:25 AM MDTSpecial Weather StatementABQUnion50 min
Aug 10, 12:07 PM MDTSpecial Weather StatementABQ23 min
Aug 10, 12:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance19 min
Aug 10, 12:40 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 10, 1:35 PM MDTAreal Flood AdvisoryABQGuadalupe115 min
Aug 10, 1:52 PM MDTAreal Flood AdvisoryABQGuadalupe113 min
Aug 10, 1:53 PM MDTAreal Flood AdvisoryABQLincoln, Torrance2 hr
Aug 10, 3:25 PM MDTSpecial Weather StatementABQMora35 min
Aug 10, 3:32 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel43 min
Aug 10, 3:35 PM MDTSevere Thunderstorm WarningABQColfax40 min
Aug 10, 3:40 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance2 hr
Aug 10, 4:03 PM MDTSpecial Weather StatementABQDe Baca27 min
Aug 10, 4:14 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel32 min
Aug 10, 4:28 PM MDTSpecial Weather StatementABQ32 min
Aug 10, 4:41 PM MDTSpecial Weather StatementABQDe Baca34 min
Aug 10, 5:12 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel29 min
Aug 10, 5:37 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.